Wyoming, 2021Winter Storm and High Wind in Wyoming, December 23 to 24, 2021
December 23 to 24, 2021 · NWS RIW · 6 events in 6 counties and zones
A Pacific Cold Front and associated trough moved across the Cowboy State and brought heavy snow and high wind to portions of the area. The snow and wind disrupted holiday travel across the affected areas.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific Cold Front and associated trough moved across the Cowboy State and brought heavy snow and high wind to portions of the area. The snow and wind disrupted holiday travel across the affected areas. The heaviest snow fell in Yellowstone National Park where the higher elevations received up to two feet of new snow. Over a foot of snow also fell in portions of the Teton and Wyoming mountain ranges. The highest amount in the lower elevations was 11 inches near Wilson in the Jackson Valley. High winds also occurred east of the Continental Divide. Ahead of the front, the wind prone areas south of Casper saw wind gusts as high as 68 mph. Behind the front, a wind gust to 59 mph was registered at the airport near Buffalo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 23, 2:39 AM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Dec 23, 2:39 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
239 AM MST Thu Dec 23 2021
.SHORT TERM...(Today through Friday)
Issued at 238 AM MST Thu Dec 23 2021
As of 0130 MST, the radar is remaining mostly quiet with the
exception of a few areas of orographic snow showers. Radar is
indicating a few snow showers coming out of Idaho into the Star
Valley and light reflectivity starting to fill in over the Tetons.
As the day progresses radar will fill in as the Pacific Northwest
trough and California cut-off upper level low pressure begin to
interact over the western Wyoming mountains. Models continue to
keep significant QPF amounts over the area and present snow
amounts have been relatively consistent over the past several
model runs. This leads to relatively high confidence in keeping
most previously issued winter highlights in effect; however,
there are a couple changes to note:
1) A Winter Weather Advisory was issued for the Upper Green River
Basin for for light to moderate snow and strong winds this
afternoon into Friday.
2) Most of Sweetwater County saw a slight increase in snow
amounts and strong wind impacts are likely to be felt here as
well, especially this evening into the early overnight hours, so
Winter Weather Advisories were upgraded to Winter Storm Warnings.
3) Debated issuing a Winter Weather Advisory for the Green
Mountains and Rattlesnake Range, but the travel corridors
(including portions of US Hwy 287 and WY Hwy 220) look to only
receive and inch or two of snow, despite the strong winds. Opting
instead for a strongly worded Special Weather Statement, in
addition to the High Wind Warning also in effect.
As this complicated system continues to spread eastward, the
associated PoP will spread over the Divide. With the west-
southwest flow, temperatures east of the Divide will be above
freezing and will see areas of rain before CAA changes rain to
snow. This will minimize snowfall totals to trace amounts for
most, but also can't rule out a little accumulation on the grass
or other vegetation.
The second aspect of this messy system is the potent upper-level
forcing associated with the trough bringing increased surface winds
across the forecast area. The High Wind Watches were upgraded to
High Wind Warnings as confidence is high on those zones seeing
major travel impacts in the lower elevations. Did lean on a mix
of the higher model guidance for the sustained winds because of
the potency of the jet. Also, tried to make sure the downsloping
signature was represented in the forecast. As the main forcing
for the high winds shifts eastward, winds will begin to decrease,
which coincides with the time when PoP is spreading eastward.
Other concerns associated with the wind are the possibility for
blowing snow to severely limit visibility over southern Lincoln
and Sweetwater counties. This will be monitored, but it's worth
noting the potential for near-blizzard conditions.
This storm does consume the entire short-term forecast period so
I'll end with have a Merry White Christmas (for the western zones)
and exercise caution when traveling as road conditions will
rapidly deteriorate when the snow shield fills in across the
forecast area.
.LONG TERM...(Friday night through Wednesday)
Issued at 238 AM MST Thu Dec 23 2021
The active weather pattern will continue next week as a robust
longwave trough parks itself over Canada and continues to send
multiple shortwaves troughs and their associated jet streaks over
the region.
After Thursday & Friday's significant snow and wind, snow and
wind intensity will likely wane somewhat on Saturday. Given the
strong west-southwesterly flow with relatively deep moisture, snow
is unlikely to shut off for the western Wyoming ranges and
valleys, but snowfall rates will not be as impressive as those
seen earlier.
The next shortwave currently looks to move through Sunday
afternoon into Sunday night, and this could be the next period of
winter weather highlights, given the increasing snowfall rates and
tight pressure gradient that will likely lead to widespread
travel impacts for those returning home after Christmas holiday
celebrations.
Monday will be a repeat of Saturday, with models showing less
intense winter weather, but continued scattered impacts from
mountain snow and breezy winds.
Monday night into Tuesday morning is a third period of enhanced
winter weather as another shortwave moves eastward across the
state. Behind this wave, much cooler air is advected into basins
east of the Divide as the parent longwave trough finally begins to
migrate eastward. Tuesday through late next week looks like it
could bring highs in the teens and lows in the negative single
digits for many. Western mountains maintain widespread snow
showers through this timeframe, while basins east of the Divide
look to remain mostly dry but cold.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday)
Issued at 950 PM MST Wed Dec 22 2021
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions will occur through the period. Gusty wind will be
common at most terminal sites Thursday into Thursday evening.
Isolated rain showers are possible after 00Z.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
VFR conditions will occur overnight at most locations. KJAC will see
MVFR conditions around 11Z, then mainly IFR conditions through 06Z
Friday. KBPI and KPNA will see MVFR conditions around 18Z and will
continue through 06Z Friday. KRKS will see a gusty wind Thursday
with VFR conditions through 23Z, then MVFR to IFR conditions through
06Z Friday. Mountains will be frequently obscured through the
period.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 238 AM MST Thu Dec 23 2021
Snow will gradually increase in coverage today for areas west of the
Divide. Smoke dispersal and venting will be poor and remain poor for
the next several days. High winds will exist across areas east of
the Divide through later this evening. As the forcing shifts
eastward, precip will cross over the Divide through the day Thursday
and linger into Friday. Initially it will be all rain before
transitioning to snow as colder air is filtered in behind the
front. There's a brief lull in activity for the area Saturday
before another system is expected to impact the area again on
Sunday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 PM this afternoon to 6 PM MST Friday
for WYZ028>030.
High Wind Warning from 11 AM this morning to 8 PM MST this
evening for WYZ010-015-019-020.
Winter Weather Advisory from 11 AM this morning to 6 PM MST
Friday for WYZ026.
Winter Storm Warning from 6 AM this morning to 11 PM MST Friday
for WYZ014-023>025.
Winter Storm Warning until 11 PM MST Friday for WYZ001-002-012-
013.
Winter Storm Warning from 11 AM this morning to 11 PM MST Friday
for WYZ027.
&&
SHORT TERM...Vorst
LONG TERM...VandenBoogart
AVIATION...Straub
FIRE WEATHER...Vorst
Hazardous weather outlook, Dec 22, 2:51 PM MST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
251 PM MST Wed Dec 22 2021
WYZ001>020-022>030-232200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
251 PM MST Wed Dec 22 2021
...Winter Storm Warnings for Western portions Wednesday night
through Friday evening...
...Winter Weather Advisories for Southern portions for Thursday
evening to Friday evening...
...High Wind Watch in effect for portions of Fremont, Natrona,
and Johnson counties through late Thursday evening...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...This Afternoon and Tonight.
Winds will continue to impact Natrona and Johnson Counties, as
well as the Cody Foothills through this evening. Snow will move
into the west through this evening and overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday into Friday...Accumulating snow will continue for areas
west of the Divide and along the I-80 corridor through late
Friday. High winds will develop in areas east of the Divide
Thursday.
Christmas through Tuesday...Snow will lessen on Saturday west of
the Divide, and then increase again Saturday night through Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Winter Storm, Teton & Gros Ventre Mountains
- When
- December 23, 4:00 AM MST to December 24, 4:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Teton Range. The highest total was 16 inches at the Grand Targhee SNOTEL.
Winter Storm, Jackson Hole
- When
- December 23, 4:00 AM MST to December 24, 6:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
A trained spotter reported 11 inches of snow to the southwest of Wilson.
Winter Storm, Yellowstone National Park
- When
- December 23, 7:00 AM MST to December 24, 10:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Heavy snow fell in the higher elevations of Yellowstone National Park. The highest amount was 25 inches at the Two Ocean Plateau SNOTEL in the southeast corner of the park.
Winter Storm, Salt River & Wyoming Ranges
- When
- December 23, 9:00 AM MST to December 24, 9:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Snow totals topping one foot were observed in portions of the Salt and Wyoming ranges. The highest amount was 16 inches at the Blind Bull Summit SNOTEL.
High Wind, Northeast Johnson County
- When
- December 23, 9:57 AM MST to 1:25 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Wind gusted as high as 59 mph at the Johnson County Airport near Buffalo.
High Wind, Natrona County Lower Elevations
- When
- December 23, 12:00 PM MST to 10:36 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High winds occurred in the wind-prone areas south and east of Casper. Some of the highest gusts included 68 mph along Wyoming Boulevard and 63 mph on the east side of Casper near Hat Six Road.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 23, 202120 injured · $500,000 · 1 event
- Winter Weather in Michigan, December 23, 20211 death · 4 injured · $25,000 · 1 event
- Winter Storm and Avalanche in Colorado, December 23 to 25, 20211 death · 6 events
- Strong Wind in Montana, December 23, 2021$1.0 million · 1 event
- Flooding and Heavy Snow in California, December 23 to 25, 2021$7,000 · 65 kt wind · 33 events
- Winter Storm and Heavy Snow in New Mexico, December 23 to 25, 2021$15,000 · 59 kt wind · 10 events
- Winter Storm and Heavy Snow in Colorado, December 23 to 25, 202117 events
- Heavy Snow and High Wind in Colorado, December 23 to 25, 202161 kt wind · 12 events
- Debris Flow and Flooding in California, December 23 to 24, 20218 events
- Heavy Snow and Heavy Rain in Arizona, December 23 to 24, 20218 events
- Heavy Snow in Idaho, December 23 to 26, 20218 events
- Heavy Snow and Winter Weather in Utah, December 23 to 25, 20217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997050, 997051, 997049, 997052, 997054, 997053.